The risk of a Long QT Syndrome

I had an EKG yesterday as part of a pre op physical and it came back as abnormal, that I have a prolonged QT interval of QTc >490ms. My Dr is having me decrease my Trazodone by half ( I have been taking Trazodone for years and have had normal ECG's)He did not have me alter my other medication D-Amphetamine. I am a 47 year old female, and in my twenties I had 3 bouts of tachycardia, with normal ECG results after. I am getting another EKG next week along with blood work. How worried should I be? 

Hi Lynda,
A QTc>490 is called Long QT Syndrome (LQTS). Patients with LQTS should avoid taking drugs that prolong the QT interval or reduce their serum potassium or magnesium levels. LQTS may be brought on by certain medicines or other medical conditions that include Trazodone.

Besides holding Trazodone your potassium, calcium and magnesium blood levels should be checked and for the time being you should avoid strenuous exercising till you get your next test results. Since you have remained asymptomatic (no lightheadedness or fainting), it is unlikely you are at risk for a dangerous arrhythmia, particularly if Trazodone is withdrawn.

However, LQTS may be caused as well by a variety of cardiac disorders and I recommend a cardiac ECHO as another test to be done as well as other that depend on your risks for heart disease.

You can calculate this risk here.
Hope this helps,
Dr T


Post new comment

The content of this field is kept private and will not be shown publicly.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Allowed HTML tags: <a> <em> <strong> <cite> <code> <ul> <ol> <li> <dl> <dt> <dd>
  • Lines and paragraphs break automatically.

More information about formatting options

This question is for testing whether you are a human visitor and to prevent automated spam submissions.
9 + 9 =
Solve this simple math problem and enter the result. E.g. for 1+3, enter 4.
By submitting this form, you accept the Mollom privacy policy.